Insomniacs who use them could be at risk of seizures, a high fever and even death, new research suggests.
Despite promising to contain certain amounts of sleep-controlling hormones, many supplements are well off the mark, scientists claim.
In fact, a quarter can contain dangerous and unlabeled amounts of a chemical known to cause severe side effects.
Melatonin is a natural hormone that helps regulate the daily cycle of sleep and wakefulness.
Production of the chemical, which can be found in certain foods, naturally increases at night and decreases in the morning.
As a result, melatonin-supplements don't need FDA approval and aren't subject to the same rigorous controls as drugs.
Researchers from the
The supplements spanned 16 different brands and included liquids, capsules and chewable tablets.
They found that the melatonin content varied widely, despite precise claims of how much of the chemical each product contained.
Some 71 per cent didn't meet the accuracy margins in regards to their actual content, the study published in the Journal of Clinical Sleep Medicine found.
They varied from containing 83 per cent less, to 478 per cent more melatonin than what was declared on the packet.
But further analysis revealed that serotonin, a much more strictly controlled substance, was used in a quarter of the supplements.
The presence of unlabeled but significant quantities, like the researchers found, can cause serious side effects they say.
Serotonin syndrome can begin within hours of taking a medication or supplement that affects the hormone's levels.
Mild symptoms include confusion, agitation and headache.
In severe cases, however, serotonin syndrome can be life-threatening, causing high fever, seizures, irregular heartbeat and unconsciousness.
Study author Dr Lauren Erland said: 'Millions of people use melatonin for a variety of purposes, including as a sleep aid.
'It is important that clinicians and patients have confidence in the quality of supplements used in the treatment of sleep disorders.'